Alert archive / Iowa / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 57, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 20, 2015, 4:48 PM CDT for 4 counties in Iowa. It was in force for 42 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2015, 4:48 PM CDT (21:48 UTC)
- Expired
- Jun 20, 2015, 5:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jasper County, IA, Mahaska County, IA, Marion County, IA, Poweshiek County, IA
The radar
The Des Moines radar (KDMX), 99 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 4:48 PM CDT | HAIL 1.75 | 5 N Pella, IA | |
| Jun 20, 5:35 PM CDT | HAIL 2.5 | Pella, IA | HAIL SIZE ESTIMATED FROM PICTURE RECEIVED VIA SOCIAL MEDIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 3:49 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 769 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
256
WUUS53 KDMX 202148
SVRDMX
IAC099-123-125-157-202230-
/O.NEW.KDMX.SV.W.0057.150620T2148Z-150620T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
448 PM CDT SAT JUN 20 2015
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MARION COUNTY IN SOUTH CENTRAL IOWA...
NORTHERN MAHASKA COUNTY IN SOUTH CENTRAL IOWA...
SOUTHEASTERN JASPER COUNTY IN CENTRAL IOWA...
POWESHIEK COUNTY IN CENTRAL IOWA...
* UNTIL 530 PM CDT
* AT 447 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
NORTHEAST OF PELLA...MOVING EAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
PELLA...GRINNELL...MONTEZUMA...BROOKLYN...NEW SHARON...VICTOR...
SULLY...HOLIDAY LAKE...LYNNVILLE...MALCOM...DEEP RIVER...BARNES
CITY...SEARSBORO...HARTWICK...GUERNSEY...GRINNELL REGIONAL AIRPORT
AND PELLA MUNICIPAL AIRPORT.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 177 AND 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTH CENTRAL
IOWA.
LAT...LON 4151 9241 4136 9242 4141 9303 4164 9301
4185 9230 4151 9230
TIME...MOT...LOC 2147Z 249DEG 33KT 4153 9283
HAIL...1.00IN
WIND...60MPH
$$
HARDING3 follow-up statements
313
WWUS53 KDMX 202158
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
458 PM CDT SAT JUN 20 2015
IAC099-123-125-157-202230-
/O.CON.KDMX.SV.W.0057.000000T0000Z-150620T2230Z/
MARION IA-MAHASKA IA-JASPER IA-POWESHIEK IA-
458 PM CDT SAT JUN 20 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN MARION...NORTHERN MAHASKA...SOUTHEASTERN JASPER AND
POWESHIEK COUNTIES...
AT 457 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF NEW
SHARON...OR 11 MILES NORTHEAST OF PELLA...MOVING EAST AT 30 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
PELLA...MONTEZUMA...BROOKLYN...NEW SHARON...VICTOR...SULLY...
LYNNVILLE...MALCOM...DEEP RIVER...BARNES CITY...SEARSBORO...HARTWICK
AND GUERNSEY.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 182 AND 204.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTH CENTRAL
IOWA.
LAT...LON 4151 9241 4136 9242 4142 9301 4164 9289
4185 9230 4151 9230
TIME...MOT...LOC 2157Z 261DEG 28KT 4150 9274
HAIL...1.50IN
WIND...60MPH
$$
HARDING776
WWUS53 KDMX 202210
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
510 PM CDT SAT JUN 20 2015
IAC099-123-125-157-202230-
/O.CON.KDMX.SV.W.0057.000000T0000Z-150620T2230Z/
MARION IA-MAHASKA IA-JASPER IA-POWESHIEK IA-
510 PM CDT SAT JUN 20 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN MARION...NORTHERN MAHASKA...SOUTHEASTERN JASPER AND
SOUTHERN POWESHIEK COUNTIES...
AT 510 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES WEST OF NEW
SHARON...OR 9 MILES NORTHEAST OF PELLA...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
PELLA...MONTEZUMA...NEW SHARON...LYNNVILLE...DEEP RIVER...BARNES CITY
AND SEARSBORO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTH CENTRAL
IOWA.
LAT...LON 4151 9241 4136 9242 4142 9301 4156 9286
4161 9231 4151 9230
TIME...MOT...LOC 2210Z 270DEG 24KT 4148 9276
HAIL...1.25IN
WIND...60MPH
$$
HARDING104
WWUS53 KDMX 202224
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
524 PM CDT SAT JUN 20 2015
IAC099-123-125-157-202233-
/O.EXP.KDMX.SV.W.0057.000000T0000Z-150620T2230Z/
MARION IA-MAHASKA IA-JASPER IA-POWESHIEK IA-
524 PM CDT SAT JUN 20 2015
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MARION...NORTHERN
MAHASKA...SOUTHEASTERN JASPER AND SOUTHERN POWESHIEK COUNTIES WILL
EXPIRE AT 530 PM CDT...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTH CENTRAL
IOWA.
REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
SOUTHEASTERN MAHASKA AND MARION COUNTIES.
LAT...LON 4151 9241 4136 9242 4142 9301 4156 9286
4161 9231 4151 9230
TIME...MOT...LOC 2221Z 249DEG 33KT 4148 9276
$$
HARDINGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:46 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Jun 20, 3:46 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 346 PM CDT SAT JUN 20 2015 .SHORT TERM /TONIGHT/... ISSUED AT 224 PM CDT SAT JUN 20 2015 FORECAST PROBLEM FOR TONIGHT WILL BE THUNDERSTORM DEVELOPMENT ALONG A FRONTAL BOUNDARY MAKING ITS WAY ACROSS CENTRAL IOWA. AT 20Z THE FRONTAL BOUNDARY WAS LOCATED ROUGHLY FROM OMAHA TO ATLANTIC THEN NORTHEAST TO FORT DODGE TO FOREST CITY. THE MAIN AREA OF CONCERN WILL BE THE I-80 CORRIDOR AND ESPECIALLY SOUTH WHERE IT HAS BEEN SUNNY ALL DAY AND HAS BEEN ABLE TO REALLY DESTABILIZE. MESOANALYSIS SHOWS AN UNCAPPED ENVIRONMENT WITH 5000-6000 CAPES ACROSS THE AREAS WEST OF I-35 AND SOUTH OF I-80. ONCE THE FRONT PUSHES TO THIS AREA THUNDERSTORMS SHOULD RAPIDLY DEVELOP AND BECOME SEVERE. AT THIS TIME IT LOOKS LIKE THE DES MOINES METRO AREA WILL BE ON THE WESTERN FRINGE OF THE DEVELOPMENT SO BETWEEN 21Z AND 00Z WE SHOULD SEE STORMS BLOW UP. STRONG LOW LEVEL SHEAR IN THE VICINITY OF THE FRONT WILL ALLOW FOR ROBUST UPDRAFTS AND THE POTENTIAL FOR A FEW TORNADOES. LARGE HAIL WILL ALSO BE A THREAT. THE STORMS WILL EVENTUALLY EVOLVE INTO A WIND THREAT AS WELL BUT THAT MAY BE EAST/SOUTH OF OUR AREA. THE STORMS SHOULD BE EAST OF THE AREA BY 06Z HOWEVER THE HRRR IS INDICATING A SECONDARY LINE DEVELOPING ALONG THE 850 FRONT AND PUSHING SOUTH BEFORE STALLING NEAR THE IA/MO BORDER. IF THIS HAPPENS SOUTHERN IOWA WILL BE GETTING SOME HEAVY RAINFALL AMOUNTS. AT THIS TIME CONFIDENCE IS LOW ON THAT SECOND SHOT OF RAINFALL SO I HAVE GRIDS CLEARING AFTER 06Z. .LONG TERM /SUNDAY THROUGH SATURDAY/... ISSUED AT 224 PM CDT SAT JUN 20 2015 SURFACE HIGH PRESSURE WILL BUILD ACROSS THE MIDWEST INTO THE OHIO VALLEY ON SUNDAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BE SOUTH OF IOWA IN THE MORNING. A SHORTWAVE MOVING THROUGH THE WESTERLY FLOW ALOFT ACROSS THE NORTHERN PLAINS WILL STRENGTHEN A SURFACE LOW IN THE DAKOTAS SUNDAY AFTERNOON. THE PRESSURE GRADIENT IS EXPECTED TO TIGHTEN WITH SOUTHERLY SURFACE FLOW LIFTING A WARM FRONT NORTH. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR THE FRONT LATE IN THE DAY WITH CONVECTION BECOMING MORE WIDESPREAD DURING THE EVENING AND OVERNIGHT HOURS. INSTABILITY AND DEEP LAYER SHEAR WILL BE SUFFICIENT FOR A FEW STRONG TO SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND HAIL THE PRIMARY HAZARDS. PRECIPITATION WILL END FROM SOUTHWEST TO NORTHEAST MONDAY. WARM FRONT LOOKS TO SETUP ACROSS NORTHERN KANSAS AND MISSOURI ON TUESDAY...GRADUALLY LIFTING NORTH AND PROVIDING A FOCUS FOR ADDITIONAL SHOWERS AND THUNDERSTORMS. THE LATE AFTERNOON THROUGH THE OVERNIGHT HOURS IS THE MOST LIKELY TIMEFRAME FOR PRECIPITATION. ANOTHER SHORTWAVE TROUGH MOVES THROUGH THE NORTHERN PLAINS INTO THE MIDWEST ON WEDNESDAY. OCCASIONAL SHOWERS AND THUNDERSTORMS COULD FESTER THROUGH THE DAY AIDED BY MULTIPLE SHORTWAVES MOVING THROUGH THE UPPER FLOW AND NEARBY FRONTAL BOUNDARY. PATTERN LOOKS TO REMAIN ACTIVE THROUGH THE END OF THE WEEK INTO NEXT WEEKEND WITH WEST AND NORTHWEST UPPER FLOW...MULTIPLE OUTFLOW BOUNDARIES AND A SURFACE FRONT SUPPORTING CHANCES FOR THUNDERSTORMS. && .AVIATION...20/18Z ISSUED AT 1257 PM CDT SAT JUN 20 2015 A COLD FRONT EXTENDS FROM ROUGHLY KEST SW TO KOFK AT 18Z AND WILL PUSH SE THROUGH 06Z..STALLING AROUND THE IA/MO BORDER. THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY ALONG THIS BOUNDARY AFFECTING KALO THROUGH 23Z KDSM THROUGH 00Z AND KOTM THROUGH 06Z. MVFR COND CAN BE EXPECTED INVOF THE FRONTAL BOUNDARY DUE TO CIGS PRIMARILY BUT VSBYS WILL DROP AS WELL IN HEAVY RAINFALL. SFC FLOW WILL BECOME 35015KT IMMEDIATELY BEHIND THE FRONT THEN DIMINISH WITH LIGHTER WINDS EXPECTED AFT 02Z. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FAB LONG TERM...ANGLE AVIATION...FAB
Hazardous weather outlook, Jun 20, 4:11 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 411 PM CDT SAT JUN 20 2015 IAZ036>038-047>050-059>062-072>075-082>086-093>097-212115- HAMILTON-HARDIN-GRUNDY-BOONE-STORY-MARSHALL-TAMA-DALLAS-POLK- JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS- MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 411 PM CDT SAT JUN 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS. LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES ARE POSSIBLE. HEAVY RAIN WILL OCCUR IN THE STRONGER THUNDERSTORMS WITH LOCALIZED FLASH FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE PERIODICALLY POSSIBLE SUNDAY NIGHT THROUGH FRIDAY. A FEW OF THE STORMS MAY BE STRONG SUNDAY NIGHT AND MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AFTER 5 PM SATURDAY. IAZ004>007-015>017-023>028-033>035-039-044>046-057-058-070-071- 081-092-212115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-BLACK HAWK-CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS- ADAIR-ADAMS-TAYLOR- 411 PM CDT SAT JUN 20 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE PERIODICALLY POSSIBLE SUNDAY NIGHT THROUGH FRIDAY. A FEW OF THE STORMS MAY BE STRONG SUNDAY NIGHT AND MONDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:48 AM CDT | Special Weather Statement | DMX | Butler, Franklin, Wright | 57 min |
| Jun 20, 8:55 AM CDT | Special Weather Statement | DMX | Poweshiek, Tama | 50 min |
| Jun 20, 10:25 AM CDT | Special Weather Statement | DMX | Tama | 20 min |
| Jun 20, 5:13 PM CDT | Severe Thunderstorm Warning | DMX | Poweshiek, Tama | 32 min |
| Jun 20, 5:18 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Marion | 57 min |
| Jun 20, 5:41 PM CDT | Flash Flood Warning | DMX | Mahaska | 6 hr |
| Jun 20, 5:45 PM CDT | Severe Thunderstorm Warning | DMX | Lucas, Mahaska, Marion, Monroe, Wapello | 45 min |
| Jun 20, 6:18 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose, Davis, Monroe, Wapello | 42 min |
| Jun 20, 6:57 PM CDT | Flash Flood Warning | DMX | Davis, Monroe, Wapello | 6 hr |
| Jun 20, 6:57 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 48 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.